Alert archive / Idaho / Freeze Warnings in 2021
Freeze Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this freeze warning at May 8, 2021, 1:34 PM MDT for 11 counties in Idaho. It took effect at May 9, 2021, 3:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2021, 1:34 PM MDT (19:34 UTC)
- In effect from
- May 9, 2021, 3:00 AM MDT
- Expired
- May 9, 2021, 9:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 27 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.6 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
097 WWUS75 KPIH 081934 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 134 PM MDT Sat May 8 2021 IDZ054-055-091030- /O.CAN.KPIH.WI.Y.0017.000000T0000Z-210509T0200Z/ /O.UPG.KPIH.FZ.A.0001.210509T0900Z-210509T1500Z/ /O.NEW.KPIH.FR.Y.0002.210509T0900Z-210509T1500Z/ Lower Snake River Plain-Eastern Magic Valley- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 134 PM MDT Sat May 8 2021 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY... ...WIND ADVISORY IS CANCELLED... * WHAT...Temperatures around freezing may result in frost formation. * WHERE...The Eastern Magic Valley and Lower Snake River Plain, from Burley and Rupert to Pocatello, Fort Hall and Blackfoot. * WHEN...From 3 AM to 9 AM MDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...A few sheltered locations may see temperatures dip below freezing, which would be a Hard Freeze. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ IDZ051>053-091030- /O.UPG.KPIH.FZ.A.0001.210509T0900Z-210509T1500Z/ /O.NEW.KPIH.FZ.W.0001.210509T0900Z-210509T1500Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, and St. Anthony 134 PM MDT Sat May 8 2021 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Shoshone northeast to the Arco Desert, and then east through the Upper Snake River Plain, including. * WHEN...From 3 AM to 9 AM MDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...A few sheltered locations may see minimum temperatures dip just below 28 degrees, which would be a Hard Freeze. The areas with the greatest potential for this include the region from Mud Lake to Rexburg and St. Anthony. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
3 follow-up statements
559 WWUS75 KPIH 082125 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 325 PM MDT Sat May 8 2021 IDZ054-091500- /O.UPG.KPIH.FR.Y.0002.210509T0900Z-210509T1500Z/ /O.EXA.KPIH.FZ.W.0001.210509T0900Z-210509T1500Z/ Lower Snake River Plain- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 325 PM MDT Sat May 8 2021 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. Slightly warmer temperatures are likely in the city of Pocatello. * WHERE...American Falls, Aberdeen, Blackfoot, Pocatello, Shelley and Fort Hall. * WHEN...From 3 AM to 9 AM MDT Sunday. * IMPACTS...Frost and freeze conditions may kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IDZ051>053-091500- /O.CON.KPIH.FZ.W.0001.210509T0900Z-210509T1500Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, and St. Anthony 325 PM MDT Sat May 8 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Shoshone northeast to the Arco Desert, and then east through the Upper Snake River Plain, including. * WHEN...From 3 AM to 9 AM MDT Sunday. * IMPACTS...Frost and freeze conditions may kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...A few sheltered locations may see minimum temperatures dip just below 28 degrees, which would be a Hard Freeze. The areas with the greatest potential for this include the region from Mud Lake to Rexburg and St. Anthony. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IDZ055-091500- /O.CON.KPIH.FR.Y.0002.210509T0900Z-210509T1500Z/ Eastern Magic Valley- Including the cities of Burley, Rupert, Heyburn, and Oakley 325 PM MDT Sat May 8 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY... * WHAT...Temperatures around freezing may result in frost formation. * WHERE...The Eastern Magic Valley and Lower Snake River Plain, from Burley and Rupert to Pocatello, Fort Hall and Blackfoot. * WHEN...From 3 AM to 9 AM MDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
831 WWUS75 KPIH 082128 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 328 PM MDT Sat May 8 2021 IDZ051>054-091500- /O.CON.KPIH.FZ.W.0001.210509T0900Z-210509T1500Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 328 PM MDT Sat May 8 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Shoshone, Richfield, Carey, Mud Lake, INL, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall and Aberdeen. * WHEN...From 3 AM to 9 AM MDT Sunday. * IMPACTS...Frost and freeze conditions may kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...A few sheltered locations may see minimum temperatures dip just below 28 degrees, which would be a Hard Freeze. The areas with the greatest potential for this include the region from Mud Lake to Rexburg and St. Anthony. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ IDZ055-091500- /O.CON.KPIH.FR.Y.0002.210509T0900Z-210509T1500Z/ Eastern Magic Valley- Including the cities of Burley, Rupert, Heyburn, and Oakley 328 PM MDT Sat May 8 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY... * WHAT...Temperatures around freezing may result in frost formation. * WHERE...The Eastern Magic Valley including Burley, Rupert, Heyburn and Oakley. * WHEN...From 3 AM to 9 AM MDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
135 WWUS75 KPIH 091449 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 849 AM MDT Sun May 9 2021 IDZ051>054-091600- /O.EXP.KPIH.FZ.W.0001.000000T0000Z-210509T1500Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 849 AM MDT Sun May 9 2021 ...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... Temperatures have warmed above freezing this morning therefore the Freeze Warning will be allowed to expire. Look for another cool night tonight. Although temperatures are expected to remain above freezing, frost potential may still exist. $$ IDZ055-091600- /O.EXP.KPIH.FR.Y.0002.000000T0000Z-210509T1500Z/ Eastern Magic Valley- Including the cities of Burley, Rupert, Heyburn, and Oakley 849 AM MDT Sun May 9 2021 ...FROST ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING... Temperatures have warmed above freezing this morning therefore the Frost Advisory will be allowed to expire. Look for another cool night tonight. Although temperatures are expected to remain above freezing, frost potential may still exist in some locations. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this freeze warning went out at May 8, 3:53 AM MDT, 9 hours 41 minutes earlier.
Area forecast discussion, May 8, 3:53 AM MDT, 9 hours 41 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 353 AM MDT Sat May 8 2021 .SHORT TERM...A cold front has moved through the area leaving breezy to moderate winds for today along with temperatures 10 to 15 degrees below normal. An upper level low is centered over North Idaho/Western Montana currently. There is a wind advisory out currently for the southern Eastern Magic valley and the southern Snake Plain for westerly winds around 25 to 35 mph with gusts near 40 to 50 mph. Winds are near advisory levels now and will pick up by mid morning and back off around noon slightly. There is some model discrepancy here, but winds will likely increase back to advisory levels around 2 to 6 pm for the Eastern Magic Valley and, to a lesser degree, the Lower Snake plain. Winds will be elevated early this morning into the early afternoon for the Upper Snake plain near Idaho Falls and north of Idaho Falls. Expect winds of 20 to 30 mph with gusts near 40 mph. This will likely create blowing dust issues north of Idaho Falls. Winds do look to start backing off near Idaho Falls by 2 pm and dropping off significantly by 6 pm. Winds look to become northerly by 8 to 9 pm. More cold air moves in today. With winds backing off and mostly clear skies, expect freezing temperatures Sunday morning. Thus, a freeze watch is in effect for Sunday morning for the Eastern Magic valley and Snake plain. Sunday our area will remain in mostly weak, overall dry northwest flow. By Monday, models show the upper level low rotating over our area, bringing cloudy conditions and a chance of light valley and mountain snow. Temperatures will remain 10 to 15 degrees below normal on Monday as well. Wyatt .LONG TERM...Tue through Fri night. Not much consensus on the handling of a closed low and how far south it will dig when it is at Idaho longitudes. The operational GFS has it directly overhead of the forecast area with cold temperatures and rain with high elevation snow. The operational ECMWF has a glancing blow with the main track through Montana. There is some agreement that Wed should be dry, but there is a lack of consensus on the pattern starting Thu. The safe thing to say is no major fronts with either ridging or zonal flow with weak impulses moving through zonal flow. Temperatures at night due to cloud cover will give a break from below freezing threat, and expect warming for Wed through Fri at least as the clouds and precipitation threat lessen, but do not go away. Messick && .AVIATION...Trough producing very windy conditions (~25KT sustained) in the Snake River plain, mainly at KPIH and KBYI. Expect some lowered CIGs for KPIH and KIDA, but not impacting operations staying solid VFR. KDIJ could see strong impacts, but by 08/15Z should be above marginal VFR. Wind is the main fly in the ointment. There is no consensus on how long this wind event could last; however, the GFS is verifying best and has it going all day and into the sunset hour, around 09/02Z. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Sunday morning for IDZ051>055. Wind Advisory until 8 PM MDT this evening for IDZ054-055. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:23 PM MDT | Special Weather Statement | PIH | Bear Lake | 82 min |
| May 8, 3:26 AM MDT | Freeze Watch | PIH | Bannock, Bingham, Blaine, Bonneville, Butte, Cassia and 6 more | 10 hr |
| May 8, 3:26 AM MDT | Wind Advisory | PIH | Bannock, Bingham, Blaine, Cassia, Minidoka, Power | 10 hr |
| May 8, 1:34 PM MDT | Frost Advisory | PIH | Bannock, Bingham, Blaine, Cassia, Minidoka, Power | 19 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.